Share Facebook
Crohn's Disease Forum » Books, Multimedia, Research & News » PPI Dosing and Negative Consequences


07-27-2010, 08:09 PM   #1
David in Seattle
Senior Member
 
David in Seattle's Avatar
 
Join Date: Feb 2010
PPI Dosing and Negative Consequences

Journal Watch 2010 Massachusetts Medical Society

Abstract and Introduction
Abstract

Four studies about the effects of PPI therapy
Introduction

The May 10, 2010, issue of Archives of Internal Medicine included four articles about proton-pump inhibitors (PPIs). Investigators evaluated use versus nonuse and higher versus lower doses for various outcomes.

Researchers conducted a meta-analysis of seven randomized trials for bleeding peptic ulcers after endoscopic treatment in which high-dose PPIs (80-mg bolus, followed by 8 mg/hour continuous infusion for 72 hours) were compared with lower-dose PPIs. No 30-day benefit for high doses was found on rate of rebleeding, need for surgical intervention, or mortality.

Investigators from the Women's Health Initiative followed more than 130,000 women without histories of hip fractures for a mean 7.8 years. In multivariate analysis, risk for hip fracture was not higher among PPI users than among nonusers, but risk for spine fractures, forearm or wrist fractures, and total fractures was significantly higher among users. Use of PPIs was associated with marginally lower bone-mineral density at the hip but not at other sites.

In a retrospective study of more than 1100 patients with Clostridium difficile infection (CDI), recurrence was significantly more common among individuals who had received PPIs than among those who had not (25% vs. 18%); 42% of these patients had received PPIs within 14 days of CDI diagnosis. A second research group evaluated more than 100,000 discharges during 5 years to determine the association between level of acid suppression (no acid suppression, daily histamine-2 receptor antagonists, daily PPI therapy, or more-than-once-daily PPI therapy) and risk for developing nosocomial CDI. Incidence of nosocomial CDI ranged from a low of 0.3% among individuals without acid-suppression exposure to 1.4% among those who received more-than-daily PPI therapy. The association remained after adjustment for confounders.

Comment

These results remind us that high-dose PPIs might not provide additional benefit relative to lower-dose PPIs for patients with bleeding peptic ulcers and that high-dose PPI use among other patient populations could have negative consequences for bone health and C. difficile infections. An editorialist notes that more than 113 million prescriptions are written each year for PPIs and that they account for more than $13 billion in sales in the U.S. PPIs have clear clinical indications; however, they are overprescribed and likely have unintended negative consequences.
07-28-2010, 10:32 AM   #2
Mayflower537
Senior Member
 
Mayflower537's Avatar
 
Join Date: Apr 2010
Location: Charleston, South Carolina

My Support Groups:
I've seen you post some things negative about PPIs before. My EGD found esophagitis and "mild chronic gastritis" and so my doc initially put me on 40mg omeprazole daily. Because I remembered somethings you had posted previously, I kindof thought, "Oh, crap." I took it for 4 weeks, but when I went for my follow-up, he told me to "can it" after talking to me and discovering that I have not one symptom of reflux. He seemed a little weirded out that I didn't have any symptoms. So I'm taking nothing now, and thinking about making some lifestyle changes. He did tell me not to worry about the gastritis, b/c pretty much everyone's stomach is in a constant state of mild inflammation just due to the constant presence of acid.
However, if there's one thing I've learned in all this research into IBD (not dxed with that btw) it's that untreated inflammation isn't a good thing.
So then, what do you if PPIs are so bad? I just worry about this getting worse, esp. if I'm not feeling it which to me means I have no way of gauging if it's getting worse. I suppose if I started feeling it, I'd know, right?
07-28-2010, 11:39 AM   #3
Keona
Senior Member
 
Keona's Avatar
 
Join Date: Mar 2010
Location: Hamilton, Ontario
Hi Mayflower,
I have GERD and you will know if you have it. It is quite painful!! GERD is just really bad acid reflux. If left untreated it can become a lot worse and eventually lead to Barrett's esophagus. Basically dysplasia of the esophagus. If your inflammation in your stomach is getting worse (from reflux) you will know... and feel it.
I m on a high dose of omeprazole and take it twice a day. It scares me when I read articles like these because I have been on it for over 2 1/2 years.
__________________
Dx GERD 2008
Dx Gastritis & hiatal hernia Feb 2010
Dx non-definitive Crohn's June 2010
Dx Endometriosis April 2011

"if nothing changes - nothing changes

Facebook: http://www.facebook.com/profile.php?id=530585394
07-28-2010, 12:52 PM   #4
Mayflower537
Senior Member
 
Mayflower537's Avatar
 
Join Date: Apr 2010
Location: Charleston, South Carolina

My Support Groups:
I have found some information on "silent GERD."

http://www.everydayhealth.com/gerd/u...lent-gerd.aspx

but then I don't have any of those symptoms either. The only one I am not sure about is the tooth decay one, b/c I haven't been to a dentist in awhile.

GI guy specifically saw the esophagitis on endoscopy. I have experienced heartburn 2 times in my life, once during my second pregnancy. So I am pretty sure I would know what that felt like should it start to happen. But what does gastritis feel like?
07-28-2010, 01:18 PM   #5
Keona
Senior Member
 
Keona's Avatar
 
Join Date: Mar 2010
Location: Hamilton, Ontario
gastritis is inflammation of the stomach lining. It burns a lot and your stomach swells. Painful. If not treated, it will cause an ulcer.
Never heard of silent GERD. Wish I had it...lol
(The link isnt working)
07-28-2010, 02:07 PM   #6
Mayflower537
Senior Member
 
Mayflower537's Avatar
 
Join Date: Apr 2010
Location: Charleston, South Carolina

My Support Groups:
Yeah, it's not working for me either when I google it. Oh well. Yeah, I've never had any stomach swelling or anything, that I've noticed.

This has 2 little blips about it.
http://patient-health-education.suit..._gerd_symptoms
Reply

Crohn's Disease Forum » Books, Multimedia, Research & News » PPI Dosing and Negative Consequences
Thread Tools


All times are GMT -5. The time now is 07:03 AM.
Copyright 2006-2017 Crohnsforum.com